North Dakota, 2018

Tornado and Hail in North Dakota, July 9 to 10, 2018

July 9 to 10, 2018 · NWS BIS · 16 events in 3 counties and zones

Severe thunderstorms moved from southeast Saskatchewan into northeast Montana, and then into northwest North Dakota where the environment was rich in low level moisture with enhanced deep and low level shear. Initially, supercell thunderstorms produced very large hail up to the size of tennis balls over Williams County before transitioning to a hail and wind threat with reported wind gusts…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
28
Property damage
$3.5 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe thunderstorms moved from southeast Saskatchewan into northeast Montana, and then into northwest North Dakota where the environment was rich in low level moisture with enhanced deep and low level shear. Initially, supercell thunderstorms produced very large hail up to the size of tennis balls over Williams County before transitioning to a hail and wind threat with reported wind gusts around 62 mph as the storms approached McKenzie County. A mix of severe wind and hail occurred in McKenzie County before a tornado developed along a line of strong wind just to the west of a large recreational vehicle, camper, and mobile home park on the southwest side of Watford City. About 135 people were displaced from their homes. One fatality occurred and 28 people were injured, about 13 of them seriously. Based on the damage the tornado was rated EF2 and from that winds were estimated to have been around 127 mph. The tornado passed through the park causing extensive and severe damage to over 100 recreational vehicles, campers, and single wide manufactured homes. Power poles were snapped and other non-occupied buildings were damaged and some destroyed, including a well-built pole barn. Many vehicles were damaged, some totaled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 7:49 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 9, 7:49 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
849 PM CDT Mon Jul 9 2018

.UPDATE...
Issued at 849 PM CDT Mon Jul 9 2018

Severe Thunderstorm Watch remains in effect until 1 am CDT for
northwest and parts of north central ND.

Discrete supercells moving southeast out of Saskatchewan, along with
expected development ahead of the cells with time this evening are
the main concerns tonight - as well as a severe thunderstorm watch
in effect until 1 am CDT for all of northwest and parts of north
central North Dakota. There is an upper level impulse moving along
the apex of the upper level ridge, mainly along the US/Canada
border. A strong southeasterly low level jet at h925/h850 feeding
plenty of low level moisture over the western Dakotas into
Saskatchewan and more westerly flow at h700 and above...plenty of
low level and 0-6km bulk shear.

The discrete supercells have held together for quite some time as
they move southeast out of Saskatchewan. History of tornado warnings
in Saskatchewan as well as in Sheridan County, Montana. Large hail
and straight line wind damage as well. Short term high res models
continue to show discrete cells entering the watch area through the
evening hours. Then scattered showers and thunderstorms developing
in central ND with the strengthening low level jet and more upper
level impulses over Wyoming/southeast Montana moving into western
and central ND...east of the main h700 thermal ridge (where the
thermal cap is weaker).

UPDATE Issued at 621 PM CDT Mon Jul 9 2018

Storm Prediction Center has issued a Mesoscale Discussion
regarding severe potential for northwestern North Dakota.
Supercells in Saskatchewan likely headed southeast and we may see
more development in addition. Tornado threat possible as
well...with tornado warnings in Saskatchewan. Watch possible at
this point.

UPDATE Issued at 514 PM CDT Mon Jul 9 2018

Raised chances of thunderstorms this evening beginning around 10 pm
CDT in northwestern ND. Supercells in Saskatchewan seem well-handled
by the high res HRRR, bringing the scattered to isolated
thunderstorms into the northwest, expanding eastward overnight.
Also, the latest iterations of the high res models agree on
convection developing across much of central North Dakota after
midnight. Thus expanded the area of chance/slight chance of
thunderstorms to include all of central North Dakota late tonight
into Tuesday morning.

&&

.SHORT TERM...(This evening through Tuesday)

Issued at 309 PM CDT Mon Jul 9 2018

Forecast highlights in the short term period will be thunderstorm
chances tonight and hot and humid conditions returning for
Tuesday.

Currently, broad upper level ridge across the central United
States with sfc high pressure to our east and developing low
pressure to our west. Embedded S/WV moving through the ridge has
resulted in an area of showers and isolated thunderstorms moving
east across the I94 corridor the past several hours. This activity
will continue east and eventually south before moving out of my
area within the next few hours.

For tonight, another embedded impulse or two will move across the
Northern Plains. Models somewhat inconsistent for this evening,
but seem in agreement developing convection over central ND
overnight as the low level jet ramps up a combines with forcing
aloft with the mid level waves. Instability is not too impressive,
but 0-6km bulk shear is on the order of 40-50 kts so there is a
marginal threat for severe weather overnight to around or even a
bit after sunrise Tues morning. With the marginal threat will
leave T+ out of the grids, but will put in the state and HWO.

Still on track for mid/upper 90s across western and south central
ND for Tuesday afternoon. Heat index values are sub-advisory so
no plans on heat headlines at this time. Dry and capped tomorrow
daytime so will keep the late morning-afternoon dry.

.LONG TERM...(Tuesday night through Monday)

Issued at 309 PM CDT Mon Jul 9 2018

The main concern for the extended period remains the threat for
severe storms across northern ND Tuesday evening and night.

Afternoon/evening convection will fire off across Montana
Tuesday, with models suggesting a line of strong to severe storms
then moving east/northeast with a surface cold front Tuesday
evening. Some models take all the storms into Canada, while some
still impact northwest and north central ND. Will maintain T+ and
severe wording in the other products for this. If these storms
materialize and the environmental setup becomes more favorable,
there could be a significant damaging wind threat.

Expect quiet weather behind the departing cold front/upper low for
mid to late week as weak ridging and a slightly drier air mass build
in. A return to active weather may be in store for the upcoming
weekend as a deepening trough moves down from Canada, but there are
model differences on the timing and placement of this feature. There
are also hints of a significant cool-down for the weekend, with
highs returning to the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 621 PM CDT Mon Jul 9 2018

Isolated strong to severe thunderstorms over southern Saskatchewan
are forecast to move into northwestern ND and affect KISN by around
03z and possibly reach KMOT by around 05z. Mainly VFR conditions 00z-
06z except in and near thunderstorms with possible brief MVFR cigs
and vsbys with strong gusty winds and heavy rain.

After 06z, thunderstorms are expected to develop and become
scattered around mainly central North Dakota, mainly affecting KMOT,
KBIS, KJMS. Again, mainly VFR cigs except some MVFR cigs and vsbys
in and near thunderstorms with brief heavy rain and gusty winds.

Thunderstorms ending central ND aft 15z Tuesday. Mainly southeast
winds through the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...NH
LONG TERM...NH
AVIATION...JV
Hazardous weather outlook, Jul 9, 2:11 PM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
311 PM CDT Mon Jul 9 2018

NDZ001>003-009>011-017>021-031>035-040>046-102015-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
311 PM CDT Mon Jul 9 2018 /211 PM MDT Mon Jul 9 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of strong to severe thunderstorms this evening
and overnight across all of western and much of central North
Dakota. Large hail up to quarter size, damaging wind gusts to 60
mph, and heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday night into Wednesday
morning across all of western and central North Dakota. Some of
these storms may be strong to severe. The most favorable area for
severe weather is across northwest and north central North
Dakota, with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-102015-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
311 PM CDT Mon Jul 9 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday night into Wednesday
morning across all of western and central North Dakota. Some of
these storms may be strong to severe. The most favorable area for
severe weather is across northwest and north central North
Dakota, with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 9, 6:30 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
730 PM CDT MON JUL 9 2018

NDZ001-009-100115-
Divide ND-Williams ND-
730 PM CDT MON JUL 9 2018

...A SEVERE THUNDERSTORM WAS MOVING OUT OF SASKATCHEWAN INTO
NORTHEASTERN MONTANA...AND WILL AFFECT NORTHWESTERN WILLIAMS AND
DIVIDE COUNTIES AFTER 8 PM CDT...

At 727 PM CDT, a severe thunderstorm was located near Port Of
Raymond, or 12 miles north of Plentywood, moving southeast at 40 mph.

Wind gusts to 60 mph and 2 inch hail will be possible with this
storm should it hold together.

Locations impacted may include...
Crosby, Grenora, Wildrose, Epping, Alamo, Fortuna, Alkabo, Writing
Rock State Historical Site, Bonetrail, Wheelock, Ambrose, Zahl,
Appam, Hanks, Corinth and Blacktail Lake.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

Campers should move to a sturdy shelter if you see thunderstorms
approach.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern North Dakota.

LAT...LON 4900 10316 4830 10321 4817 10403 4900 10405
TIME...MOT...LOC 0027Z 299DEG 33KT 4895 10460

VINING

The radar

The Glasgow radar (KGGW), 196 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Williams

When
July 9, 8:15 PM CST to 8:18 PM CST
Where
Williams County, 6.17 mi SW of Grenora
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.560, -104.030

Hail, Williams

When
July 9, 8:15 PM CST to 8:16 PM CST
Where
Williams County, 9.11 mi SSW of Grenora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.510, -104.040

Funnel Cloud, Williams

When
July 9, 9:15 PM CST to 9:17 PM CST
Where
Williams County, 3.1 mi NW of (Isn)sloulin Fld Wil
Reported by
Fire Department/Rescue
Coordinates
48.210, -103.700

Hail, Williams

When
July 9, 9:25 PM CST to 9:28 PM CST
Where
Williams County, 3.83 mi ENE of (Isn)sloulin Fld Wil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.210, -103.580

Hail, Williams

When
July 9, 9:38 PM CST to 9:41 PM CST
Where
Williams County, 0.83 mi NNE of Spring Brook
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.260, -103.460

Hail, Williams

When
July 9, 9:40 PM CST to 9:47 PM CST
Where
Williams County, 8.41 mi SW of Bonetraill
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
48.350, -104.000

A window was broken on the north side of a house. That allowed wind and water into the home.

Hail, Williams

When
July 9, 9:50 PM CST to 9:54 PM CST
Where
Williams County, 11.8 mi SSW of Bonetraill
Measured
2.5 in hail
Reported by
Public
Coordinates
48.260, -103.940

Hail, Williams

When
July 9, 10:26 PM CST to 10:28 PM CST
Where
Williams County, 0.69 mi N of Williston
Measured
1.75 in hail
Reported by
Public
Coordinates
48.160, -103.620

Hail, Williams

When
July 9, 10:30 PM CST to 10:32 PM CST
Where
Williams County, 6.15 mi WSW of (Isn)sloulin Fld Wil
Measured
1.75 in hail
Reported by
Public
Coordinates
48.160, -103.780

Thunderstorm Wind, Williams

When
July 9, 10:31 PM CST to 10:34 PM CST
Where
Williams County, 0.46 mi E of (Isn)sloulin Fld Wil
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.180, -103.640

Hail, Williams

When
July 9, 10:48 PM CST to 10:51 PM CST
Where
Williams County, 1.15 mi NE of Williston
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
48.160, -103.600

Hail, McKenzie

When
July 9, 10:30 PM MST to 10:33 PM MST
Where
McKenzie County, 0.46 mi E of Alexander
Measured
1 in hail
Reported by
Public
Coordinates
47.850, -103.640

Thunderstorm Wind, McKenzie

When
July 9, 10:34 PM MST to 10:36 PM MST
Where
McKenzie County, 0.83 mi SW of Arnegard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.810, -103.440

Law Enforcement estimated 60 mph thunderstorm wind gusts.

Tornado, McKenzie

When
July 9, 10:45 PM MST to 10:48 PM MST
Where
McKenzie County, 1.46 mi SSW of Watford City to 1.32 mi S of Watford City
Rating
EF2
Path length
0.53 mi
Path width
400 yd
Deaths
1 direct, 0 indirect
Injuries
28 direct, 0 indirect
Property damage
$3.5 million
Reported by
NWS Storm Survey
Coordinates
47.781, -103.295

About 135 people were displaced from their homes. One fatality occurred and 28 people were injured, about 13 of them seriously. Based on the damage the tornado was rated EF2 and from that winds were estimated to have been around 127 mph.

This tornado developed just to the west of a large recreational vehicle, camper, and mobile home park on the southwest side of Watford City. The tornado passed through the park causing extensive and severe damage to over 100 recreational vehicles, campers, and single wide manufactured homes. Power poles were snapped and other non-occupied buildings were damaged and some destroyed, including a well-built pole barn. Many vehicles were damaged, some totaled.

Thunderstorm Wind, McKenzie

When
July 9, 10:55 PM MST to 10:58 PM MST
Where
McKenzie County, 0.93 mi E of Watford City
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
47.800, -103.260

Thunderstorm Wind, McLean

When
July 10, 1:43 AM CST to 1:46 AM CST
Where
McLean County, 0.47 mi W of Garrison
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.650, -101.430

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, McKenzie2018-07-090MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766956, 766957, 766959, 766960, 766961, 766962, 766963, 766964, 766965, 766968, 767000, 766967, 766969, 766986, 767001, 767003.